Doctor insights on:
Potassium And Cramping
Low potassium has made my legs cramp. Taking supplements. Not a nervous person. Could low potassium cause feelings of nervousness?
Absolutely: Low potassium (or what we call, hypokalemia) can have a wide array of symptoms associated with it. Generally, they are in the constellation of weakness, fatigue, muscle cramping - but psychological symptoms have been reported. Contact your doctor immediately to advise on treatment and additional testing. CAUTION: Potassium is one of the elements that if you get too much, it can be disastrous. ...Read more
What do you suggest if i'm taking potassium daily, however the cramps happen only at night fyi I am physically challenged. What could be the problem?
Cramps: If you have cramps and are taking potassium (K) supplements, you may still have a low K. Get a blood sample and see what your K and magnesium (M) levels are. If your K and M blood levels are low, your K will not correct until the M level is normal. See a physician (P), get a blood test for K and M and discuss your problem with the P. Good luck. ...Read more
Yes: Low potassium levels (known as hypokalemia) can often cause muscle weakness and cramps. Low potassium levels can occur after heavy exercise through poassium losses in sweat. This is why many sports drinks are fortified with potassium and athletes often eat foods rich in potassium in matches (for example, bananas). ...Read moreSee 1 more doctor answer